Virginia, 2015

Damaging Winds in Virginia, June 18, 2015

June 18, 2015 · NWS RLX · 2 events in 1 county or zone

Multiple cellular convection formed during the early afternoon across eastern Kentucky and southern West Virginia, then moved into far western Virginia late in the afternoon. A few storms pulsed to stronger levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Multiple cellular convection formed during the early afternoon across eastern Kentucky and southern West Virginia, then moved into far western Virginia late in the afternoon. A few storms pulsed to stronger levels. Brief downpours also caused full ditch lines along roads and muddy swollen creeks. A gauge along Slate Creek measured 0.99 inches in just 15 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 18, 3:16 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 18, 3:16 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
416 PM EDT THU JUN 18 2015

.SYNOPSIS...
FRONT SINKS SOUTH TONIGHT. UPPER LEVEL DISTURBANCES EJECT NORTHEAST
FROM BILL THROUGH FRIDAY. REMNANTS OF BILL COULD ENHANCE COVERAGE
SATURDAY AFTERNOON AND SATURDAY NIGHT.

&&

.NEAR TERM /THROUGH FRIDAY/...
MID LEVEL DRY AIR HAS ALREADY BEEN OVERCOME OVER THE SOUTHERN
PORTION OF THE CWA SOUTH OF THE I-64 CORRIDOR THIS AFTERNOON. THIS
CONVECTION IS FIRING ON THE EDGE OF THE SLIGHT RISK AREA FROM SPC.
0-6KM BULK SHEAR REMAINS AT AROUND THE 30KT MARK...BUT THE BONA
FIDE LOW LEVEL JET RESIDES FURTHER TO THE NORTH AND WILL RETREAT
FURTHER TO THE NORTH INTO THIS EVENING.

IN THE MEANTIME...ON THE SYNOPTIC SCALE...REMNANTS OF BILL ALREADY
ADDING TO THE EQUATION FOR THE WEATHER IN THE MIDDLE OHIO VALLEY.
UPPER LEVEL ENERGY WILL GET CAUGHT UP IN THE 500MB FLOW FROM THIS
SYSTEM AND PUSH THEM EASTWARD. AT THE SURFACE...FRONTAL BOUNDARY
WILL DROP BACK TO THE SOUTH...AND THE COMBINATION OF THESE TWO
WILL WARRANT AN INCREASE IN THE POPS OVERNIGHT. THE AXIS OF THE
UPPER LEVEL FLOW OF DISTURBANCE WILL DROP SOUTHWARD SETTLING INTO
THE HEART OF THE CWA THROUGH FRIDAY.

WITH THESE TROPICAL DOWNPOURS WHERE THE PWAT FROM THE 12Z ILN
SOUNDING WAS 1.5 INCHES...AND LIKELY VALID IN OUR AREA AS
WELL...FLOODING REMAINS A CONCERN. I-64 CORRIDOR AND NORTH HAS
SEEN GENERALLY 2-3 INCHES OVER THE LAST 4 DAYS OR SO AS OF THIS
MORNING. HOWEVER...LOCALIZED LOCATIONS MAY RANGE MORE FROM 1 INCH
TO 4 INCHES...AS IS NATURAL IN CONVECTIVE PRECIPITATION. CREEKS
AND STREAMS RESPOND A LITTLE MORE EACH TIME IT RAINS...BUT WE DO
GET MULTIPLE HOURS OF RECUPERATION TIME IN BETWEEN ROUNDS OF
SHOWERS AND STORMS. FLASH FLOOD GUIDANCE IS AN INCH OR LESS...BUT
WILL STILL NEED CELL TRAINING AND MULTIPLE BASINS FOR ISSUES TO
OCCUR. IN THIS ATMOSPHERE...THAT IS NOT NECESSARILY HARD TO COME
BY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
THE FRONT MEANDERS NORTH FRIDAY NIGHT INTO SATURDAY AHEAD OF THE
REMNANTS OF BILL. 12Z NAM HOLDS A MORE SOUTHERN TRACK TO THE
SURFACE REFLECTION. WILL PLAN ON WEAKENING SURFACE REFLECTION MOVING
UP THE OHIO VALLEY NEAR HTS AT 00Z SUNDAY ACROSS NRN CENTRAL WV
00Z TO 06Z SUNDAY.

PRECIPITABLE WATER PEAKS ABOUT 2 INCHES SATURDAY EVENING HAD OF THE
MID LEVEL SUPPORT.  WATER HAZARD REMAINS IN OUR HAZARDOUS WEATHER
POTENTIAL THROUGH SUNDAY. STILL THINKING MOSTLY STREAMS...BUT CAN
NOT RULE OUT SIGNIFICANT RISES ON HEADWATER RIVERS.

SINCE THE GROUND HAS BEEN GETTING WETTER...WATER PROBLEMS COULD
EVEN OCCUR FRIDAY NIGHT BEFORE THE MAIN ENHANCEMENT LATE SATURDAY
AND SATURDAY EVENING. SO NOT CONCENTRATING JUST ON THAT ONE DISTURBANCE.

STILL THINKING A LULL IN THE WAKE OF THE REMAINS OF BILL FOR SUNDAY MORNING.
HOWEVER...DISTURBANCE IN WNW FLOW ALOFT COULD INCREASE CONVECTION AGAIN
SUNDAY AFTERNOON INTO THE EVENING.

.LONG TERM /MONDAY THROUGH THURSDAY/...
MAIN FRONTAL ZONE REMAINS IN OUR VICINITY THROUGH THE EXTENDED...BUT
IT WILL BE OSCILLATING NORTH AND SOUTH.

A FASTER MID LEVEL FLOW WILL INCREASE CHANCES FOR STRONG GUSTY THUNDERSTORMS.

DESPITE THE FASTER FLOW...NOT OUT OF THE WOODS FOR WATER/FLOOD CONCERNS TOO.

TRIED TO PLAY A DIURNAL TREND ON THE POPS...BUT TIMING OF THE FASTER MID
LEVEL DISTURBANCES MAY EVENTUALLY AFFECT THAT THINKING.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
CONVECTION FIRING ACROSS THE SOUTH RIGHT NOW...EXPOSING
BKW...HTS...AND CRW TO THE POSSIBILITY OF CONVECTIVE ACTIVITY
HITTING THESE TERMINALS OVER THE NEXT 3 HOURS.

LOOKING AT A LULL IN THE ACTION AFTER 22Z OR SO THIS
EVENING...BEFORE THE FRONTAL BOUNDARY DROPS BACK TO THE SOUTH INTO
THE OVERNIGHT PERIOD. THIS IS THE REASON FOR THE SHRA VCTS/CB IN
THE TAFS AFTER 04Z TONIGHT. ANOTHER WAVE BRINGS MORE ACTIVITY
TOWARDS 10Z...AND THEN AGAIN FOR THE AFTERNOON CONVECTION FRIDAY.

MVFR FORECAST FOR STORMS IN TEMPOS...ALTHOUGH IFR VISIBILITY FOR A
FEW MINUTES IS NOT OUT OF THE QUESTION. THE NEED TO BE ABLE TO
COMMUNICATE THREE CATEGORIES AT TIMES LEADS TO A LOW CONFIDENCE.

WIND AND CLOUDS SHOULD KEEP MOST FOG AWAY TONIGHT. CRW AND HTS
COULD SEE SOME RESTRICTIONS AS THE WIND IS CLOSER TO CALM AT THESE
LOCATIONS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...

FORECAST CONFIDENCE: LOW TO MEDIUM.

ALTERNATE SCENARIOS: TIMING AND LOCATION OF CONVECTION WILL
REQUIRE AMENDMENTS AND TEMPOS.

.AFTER 18Z FRIDAY...

BRIEF IFR CONDITIONS POSSIBLE IN THUNDERSTORMS THROUGH THE PERIOD.
TIMING AND INTENSITY OF MORNING FOG WILL DEPEND ON WHETHER LOCATIONS
GET RAIN AND THEN CAN CLEAR OUT AT NIGHT.

&&

WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/26
NEAR TERM...26
SHORT TERM...KTB
LONG TERM...KTB
AVIATION...26
Hazardous weather outlook, Jun 18, 4:21 PM EST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
521 PM EDT THU JUN 18 2015

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-017-019-
192130-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-WIRT-RITCHIE-
521 PM EDT THU JUN 18 2015

...SEVERE THUNDERSTORM WATCH 311 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

ALSO...IF HEAVIER THUNDERSTORMS WERE TO MOVE OVER THE SAME
AREA...FLASH FLOODING COULD OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ROUNDS OF THUNDERSTORMS THROUGH THE WEEKEND COULD CAUSE FLASH
FLOODING...PARTICULARLY IF REPETITIVE STORMS OCCUR.

THE AREAL COVERAGE IS EXPECTED TO BE GREATEST SATURDAY
AFTERNOON AND SATURDAY NIGHT. SOME HEADWATER RIVERS COULD
SHOW SIGNIFICANT RISES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ015-016-018-020-024>040-046-047-192130-
DICKENSON-BUCHANAN-KANAWHA-ROANE-CALHOUN-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
521 PM EDT THU JUN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...AND
PORTIONS OF CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

HEAVIER SHOWERS AND THUNDERSTORMS WERE TO MOVE OVER THE SAME
AREA...FLASH FLOODING COULD OCCUR ALONG SMALL STREAMS.

A FEW STORMS COULD PULSE TO STRONGER LEVELS THIS EVENING...
RESULTING IN SOME LOCAL STRONG WIND GUSTS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ROUNDS OF THUNDERSTORMS THROUGH THE WEEKEND COULD CAUSE FLASH
FLOODING...PARTICULARLY IF REPETITIVE STORMS OCCUR.

THE AREAL COVERAGE IS EXPECTED TO BE GREATEST SATURDAY
AFTERNOON AND SATURDAY NIGHT. SOME HEADWATER RIVERS
COULD SHOW SIGNIFICANT RISES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KTB

In the hours before

Special weather statement, Jun 18, 3:29 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
429 PM EDT THU JUN 18 2015

WVZ006-013>015-182130-
CABELL-KANAWHA-PUTNAM-LINCOLN-
429 PM EDT THU JUN 18 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PUTNAM...NORTHERN
LINCOLN...WEST CENTRAL KANAWHA AND SOUTHEASTERN CABELL COUNTIES...

AT 429 PM EDT...A STRONG THUNDERSTORM WAS NEAR HAMLIN...MOVING EAST
AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHARLESTON...NITRO...HAMLIN...JEFFERSON...SOUTH CHARLESTON...ST.
ALBANS...DUNBAR...HURRICANE...MILTON...POCA...TORNADO...CULLODEN...
ALUM CREEK...CROSS LANES...TEAYS VALLEY...INSTITUTE...WEST HAMLIN...
BANCROFT...GRIFFITHSVILLE AND BRANCHLAND.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3836 8231 3854 8179 3830 8167 3818 8223
      3830 8228 3831 8228 3832 8229
TIME...MOT...LOC 2029Z 255DEG 27KT 3833 8219

14
Special weather statement, Jun 18, 4:27 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
527 PM EDT THU JUN 18 2015

KYZ101-102-182215-
CARTER-GREENUP-
527 PM EDT THU JUN 18 2015

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN GREENUP AND CARTER
COUNTIES...

AT 527 PM EDT...A STRONG THUNDERSTORM WAS OVER HALDEMAN...OR 7 MILES
WEST OF OLIVE HILL...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRAYSON...OLIVE HILL...GRAYSON LAKE STATE PARK...CARTER CAVES STATE
PARK...GESLING...GREENBO LAKE...DENTON...OLDTOWN...CARTER...
SOLDIER...GLOBE...HITCHINS...HOPEWELL...WILLARD AND GRAHN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3833 8332 3834 8323 3843 8323 3844 8321
      3850 8290 3849 8290 3824 8281 3821 8283
      3817 8294 3818 8299 3820 8301 3820 8304
      3818 8305 3823 8309 3827 8317 3823 8322
      3819 8323 3819 8326 3821 8330 3832 8334
TIME...MOT...LOC 2127Z 253DEG 21KT 3828 8330

14
Local storm report, Jun 18, 4:39 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
539 PM EDT THU JUN 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             7 ESE HURRICANE         38.40N  81.90W
06/18/2015  E0.88 INCH       PUTNAM             WV   PUBLIC

            NICKEL SIZED HAIL IN COAL MOUNTAIN AREA. REPORT VIA
            SOCIAL MEDIA.

&&

EVENT NUMBER RLX1501368

COOPER
Local storm report, Jun 18, 4:53 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
553 PM EDT THU JUN 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     1 SE NITRO              38.41N  81.82W
06/18/2015                   KANAWHA            WV   NWS EMPLOYEE

            SEVERAL 3 TO 5 INCH TREES DOWN 1 MILE NORTH OF HWY 60
            ALONG WINFIELD RD. NUMEROUS POWER OUTAGES IN SAINT
            ALBANS. TIME EST FROM RADAR.

&&

EVENT NUMBER RLX1501369

COOPER
Local storm report, Jun 18, 4:57 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
557 PM EDT THU JUN 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             LOUISA                  38.11N  82.60W
06/18/2015  E1.00 INCH       LAWRENCE           KY   NWS OFFICE

            QUARTER SIZED HAIL REPORTED IN LOUISA. RELAYED VIA NWS
            JACKSON KY.

&&

EVENT NUMBER RLX1501370

COOPER
Local storm report, Jun 18, 5:15 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
615 PM EDT THU JUN 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND DMG     CROSS LANES             38.43N  81.79W
06/18/2015                   KANAWHA            WV   NWS EMPLOYEE

            LARGE BRANCHES IN CROSS LANES DOWN. DIAMETER 4 INCHES.
            POWER IN CROSS LANES OUT

&&

EVENT NUMBER RLX1501371

SL

The radar

The Jackson,KY radar (KJKL), 113 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
June 18, 5:40 PM EST
Where
Buchanan County, 0.56 mi E of Grundy
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.281, -82.090

Trees were blown down along Slate Creek and Route 83.

Thunderstorm Wind, Buchanan

When
June 18, 6:10 PM EST
Where
Buchanan County, 1.37 mi NNW of Dwight
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.269, -81.939

Trees fell along Route 640 and Hale Creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571819, 571821.